Texas, 2017

Flash Flooding in Texas, June 27, 2017

June 27, 2017 · NWS CRP · 2 events in 2 counties and zones

Thunderstorms produced heavy rainfall over the northern Coastal Bend from Port Aransas to Rockport to Seadrift. Rainfall amounts were between 3 to 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms produced heavy rainfall over the northern Coastal Bend from Port Aransas to Rockport to Seadrift. Rainfall amounts were between 3 to 4 inches. Rainfall produced flooding in Rockport and Port Aransas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 27, 5:17 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 5:17 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
617 AM CDT Tue Jun 27 2017

.DISCUSSION...

See aviation discussion below for the 12Z TAF's.

&&

.AVIATION...

Cigs are expected to be at VFR levels most of the time with brief
periods of MVFR conditions due to sct/num showers/thunderstorms.
The best chc of convection will be across the eastern portions of
S TX, especially this morning, then shifting farther west through
this afternoon. Convection is expected to diminish this evening
before redeveloping once again late tonight. Drier mid/upper
levels by late tonight will lead to less activity, but still
expecting isol/sct convection along the coast overnight tonight.

&&

.PREVIOUS DISCUSSION... /Issued 359 AM CDT Tue Jun 27 2017/

SHORT TERM (Today through Wednesday)...

Abundant deep moisture with PWATs around 2 inches will remain in
place across the region today. The moisture combined with a baggy
trough aloft, moderate CAPE, and fairly strong low level convergence
along the coast where a coastal trough resides, will produce sct to
num SHRA/TSRA's. The best chances will be across the eastern half of
the CWA. The convection is expected to wane this evening before
redeveloping across the waters and along the coast once again late
tonight/early Wed morning. Am expecting rain chcs to be a tad lower
on Wed as the upper trough shifts S and E of the region with some
drying in the mid/upper levels and PWATs decreasing to between 1.5
and 1.7 inches. Max temps Wed will also be a tad higher as a result.
Winds will generally be east to northeast this morning becoming more
easterly this afternoon, while over the coastal waters, winds will
remain generally southeast. The weak to moderate onshore flow over
the coastal waters is expected to become more moderate tonight.

Tide levels continue to run slightly elevated, but are expected to
remain below 2 FT MSL through the next high tide. Levels are
expected to be around 1.5-1.7 FT abv MSL at the time of the next
high tide.

LONG TERM (Wednesday night through Monday)...

The mid level shear axis will remain along the coast from Wednesday
night through Friday with the deeper moisture being over the Gulf
waters. Will continue with high chance PoPs over the Gulf waters to
the Mid-Coast region Wednesday night into Thursday with PoPs tapered
to slight chance along Highway 281. The shear axis weakens by Friday
and moisture slowly decreases but will continue low end chance PoPs
over the Gulf waters to the Mid-Coast region for Thursday night into
Friday. Low level flow will increase by Thursday as low pressure
forms over West Texas. SCEC to low end SCA conditions are expected
Thursday night through Saturday. Drier air moves into the area by
Saturday as the mid level ridge axis over the Gulf of Mexico builds
to the west into the area. Heat index values will be back to the
range of 105-109 degrees for Friday through the weekend into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    89  76  90  76  93  /  60  30  40  30  30
Victoria          89  74  90  75  92  /  60  30  40  30  50
Laredo            92  75  96  77 100  /  50  20  10  10  10
Alice             90  74  93  75  97  /  60  20  40  20  20
Rockport          87  79  87  80  91  /  60  30  50  40  40
Cotulla           92  73  95  75  99  /  50  20  20  10  10
Kingsville        90  75  91  75  95  /  60  20  40  20  30
Navy Corpus       87  79  90  81  91  /  60  30  40  40  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, Jun 27, 4:02 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
502 AM CDT Tue Jun 27 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
502 AM CDT Tue Jun 27 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms expected today and
scattered tonight, however, no organized severe weather is
anticipated at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms will be possible Wednesday and
Thursday over the coastal plains, becoming isolated to scattered
Friday. Small Craft advisory conditions are expected Thursday night
into Friday night. Afternoon heat indices of 105 to 109 are likely
across the southern Coastal Bend and Brush Country Friday through
the weekend into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TE/TMT

In the hours before

Special weather statement, Jun 27, 6:50 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
750 AM CDT Tue Jun 27 2017

TXZ242>247-271800-
Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
Including the cities of Kingsville, Corpus Christi, Portland,
Ingleside, Aransas Pass, Sinton, Mathis, Rockport, Refugio,
Woodsboro, and Port Lavaca
750 AM CDT Tue Jun 27 2017

...Atmosphere Favorable for Funnel Clouds Today Along the Middle
Texas Coast...

The tropical atmosphere will be favorable for the development of
additional funnel clouds today. Most of these funnel clouds will
be short lived. However, you should be prepared to seek shelter in
the event a funnel does reach the ground.

CB

The radar

The Corpus Christi radar (KCRP), 54 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Aransas

When
June 27, 8:00 AM CST to 8:50 AM CST
Where
Aransas County, 1.48 mi NNE of Rockport to Fulton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.040, -97.042

Water covered the road at Enterprise Boulevard and Omohundro Street in Rockport. The road became impassable.

Flash Flood, Nueces

When
June 27, 9:00 AM CST to 10:00 AM CST
Where
Nueces County, Port Aransas to 0.48 mi ENE of Port Aransas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.830, -97.070

Roads were closed near Avenue J in Port Aransas due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714569, 714571.